- Special Features
Blogs & Columns
- Fun & Games
You can’t leave a kid alone for a second.
Millions of bottles of Theraflu and Triaminic, cold and cough syrups, are being recalled after four children managed to maneuver their way around the child-resistant caps.
The pharmaceutical company, Novartis, which makes these products decided to take action once these children were poisoned, one needing medical attention. Eight other children were able to open the seals, but apparently did not drink the syrup according to ABC News. Children are drawn to these syrups for their tasty flavors such as grape and cherry.
Syrups such as these contain acetaminophen which certainly brings down a fever, but can cause damage or failure to the liver when not taken properly. Some also contain diphenhydramine, which is known to cause seizures or an irregular heartbeat following an overdose. These stipulations are based upon a child’s weight.
With that said, about 40,000 children in the United States suffered from acetaminophen poisoning in 2011, and 15,000 children experienced diphenhydramine poisoning. All of these children were under the age of 5.
Yahoo stated that the items being recalled were made between May and December of 2011 at a Novartis facility in Nebraska. This establishment was shut down in December of 2011 once it did not pass federal inspection for quality control.
The company is convinced that nearly 97 percent of the product being recalled no longer exists.